[Skip to Content]
[Skip to Content Landing]
Article
November 1960

The Effect of Two Hallucinogenic Agents on Human Retinal Function

Author Affiliations

Chicago
From the Department of Ophthalmology and Preventive Medicine, University of Illinois College of Medicine.

Arch Ophthalmol. 1960;64(5):724-733. doi:10.1001/archopht.1960.01840010726015
Abstract

It has been shown in previous studies that visual hallucinations are part of the total response to both d-lysergic acid diethylamide (LSD-25)1,2,3 and n-ethyl-3-piperidyl benzilate hydrochloride (JB 318).4,5 It has never been demonstrated, however, where these drugs act to induce this phenomenon. Since visual hallucinations can arise from any level of the visual pathways (i.e., retina to the cerebral cortex),6 the problem of defining the hallucinogenic mechanism is quite complex. Various workers have attempted to gain insight into this problem by studying the effects of hallucinogenic drugs on different levels of the visual pathways. The objective techniques used have been primarily electrophysiological and most of the studies have been done on animals. Drug effects have been noted on (1) cortical potentials, both spontaneous and evoked, (2) synaptic transmission at different levels of the visual system, and (3) optic tract responses to photic stimuli. Retinal function evaluation

First Page Preview View Large
First page PDF preview
First page PDF preview
×